Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2006, 3:50 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 10, 2006, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:50 PM CDT | TSTM WND GST 57 | 4 Nw Hutchinson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 102050 SVRICT KSC113-155-159-102145- /O.NEW.KICT.SV.W.0232.060810T2050Z-060810T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS. SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS. * UNTIL 445 PM CDT. * AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WILLOWBROOK...OR 6 MILES NORTHWEST OF HUTCHINSON...AND MOVING EAST AT 15 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BUHLER...HUTCHINSON...INMAN...SOUTH HUTCHINSON...WILLOWBROOK... HUTCHINSON AIRPORT. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3823 9806 3802 9806 3796 9770 3827 9770 $$ HOWERTON
3 follow-up statements
000 WWUS53 KICT 102104 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT THU AUG 10 2006 KSC113-155-159-102145- /O.CON.KICT.SV.W.0232.000000T0000Z-060810T2145Z/ MCPHERSON KS-RICE KS-RENO KS- 404 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN RENO...SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 445 PM CDT... AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR WILLOWBROOK...OR 7 MILES NORTH OF HUTCHINSON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR BUHLER BY 430 PM CDT. NEAR INMAN BY 435 PM CDT. THE TOWN OF WILLOWBROOK IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3823 9806 3802 9806 3796 9770 3827 9770 $$ CARUSO
000 WWUS53 KICT 102127 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT THU AUG 10 2006 KSC113-159-102137- /O.CAN.KICT.SV.W.0232.000000T0000Z-060810T2145Z/ MCPHERSON KS-RICE KS- 427 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR RICE AND MCPHERSON COUNTIES HAS BEEN CANCELLED... AT 422 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770 $$ KSC155-102145- /O.CON.KICT.SV.W.0232.000000T0000Z-060810T2145Z/ RENO KS- 427 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN RENO COUNTY UNTIL 445 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR BUHLER...OR 10 MILES EAST OF HUTCHINSON...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RENO COUNTY. LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770 $$
000 WWUS53 KICT 102136 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 437 PM CDT THU AUG 10 2006 KSC155-102147- /O.EXP.KICT.SV.W.0232.000000T0000Z-060810T2145Z/ RENO KS- 437 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 435 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770 $$ CARUSO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:02 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 10, 3:02 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT THU AUG 10 2006 DISCUSSION... MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES THROUGH MON NIGHT. TONIGHT-FRI: STILL EXPECTING SHOWERS AND STORMS TO AFFECT MUCH OF THE AREA TONIGHT. IT APPEARS THE MAIN SYNOPTIC BOUNDARY IS STILL UP IN NEBRASKA AS I TYPE. HOWEVER THERE ARE A NUMBER OF SMALLER MESO-SCALE BOUNDARIES FLOATING AROUND THE AREA AIDING IN CONVECTIVE DEVELOPMENT. IN ADDITION...JUST LIKE THE LAST COUPLE OF DAYS STORMS ARE CURRENTLY DEVELOPING SW OF ICT AS CONVECTIVE TEMPS ARE MET. WITH SYNOPTIC BOUNDARY CONTINUING TO TRACK SOUTH AND ISENTROPIC LIFT INCREASING OVER SOUTHERN PORTION OF FORECAST AREA...WILL KEEP RAIN CHANCES BASICALLY THE SAME AS WHAT PREVIOUS FORECAST HAD...WITH HIGHEST CHANCES OVER SOUTH CENTRAL AND SE KS. WOULD THINK THE BEST SHOT AT SEVERE STORMS WOULD STILL BE IN THE EVENING HOURS BEFORE SUNDOWN...WITH MAIN THREAT REMAINING DOWNBURST WINDS. CONFIDENCE IS LOW WITH PRECIP FORECAST FOR FRI. SURFACE BOUNDARY WILL BE SOUTH OF AREA AS IT LOSES ITS BAROCLINICITY. WITH ANOTHER STRONG WAVE TOPING THE RIDGE...OVER THE NORTHERN PLAINS...RETURN FLOW WILL SET BACK UP ACROSS THE PLAINS. BOTH GFS AND NAM/WRF ARE INDICATING LESS THAN 50J/KG OF CIN OVER AREA BY FRI AFTERNOON WITH ABOVE 1000J/KG OF CAPE. SO AM THINKING A FEW ISOLATED SHOWERS OR STORMS MAY DEVELOP FRI AFTERNOON JUST LIKE THE LAST FEW DAYS. COULD EVEN BE SOME LEFT OVER OUTFLOW LAYING AROUND THAT MAY HELP SPARK A COUPLE STORMS. TEMPS FRI WILL CONTINUE TO BE ABOVE NORMAL WITH MOST LOCATIONS IN THE MID TO UPPER 90S. HOWEVER DEPENDING ON HOW MUCH GROUND MOISTURE THERE IS...IT COULD FEEL PRETTY STICKY ON FRI. FRI NIGHT-SUN: THE BULK OF THE ACTIVITY FRI NIGHT SHOULD REMAIN NORTH OF AREA WHERE A SERIES OF STRONG SHORT WAVES WILL COMBINE WITH A SURFACE FRONT TO GENERATE MCS ACTIVITY. WILL KEEP SAT DRY AT THIS TIME WITH SYNOPTIC FEATURES STAYING NORTH OF AREA. HOWEVER COULD SEE SOME ISOLATED STORMS INSERTED WITH LATER FORECAST WITH ADDITIONAL DIURNAL ACTIVITY. GFS AND NAM/WRF START TO DISAGREE ON THE FRONTAL TIMING FOR SUN. THE NAM/WRF IS A BIT STRONGER WITH BROAD UPPER TROUGH OVER THE CENTRAL PLAINS. THEREFORE THE NAM/WRF HAS THE FRONT FURTHER SOUTH...OVER CENTRAL KS BY SUN AFTERNOON WITH THE GFS KEEPING IT OVER NE. WITH THE UNCERTAINTY WILL KEEP WITH CONSISTENCY WHICH IS FOR CENTRAL KS TO HAVE THE HIGHER...CHANCE...POPS. MON-THU: IT APPEARS THE ECM HAS COME AROUND TO MORE OF A SLOWER GFS SOLUTION WITH THE FRONT SLIDING INTO THE AREA DURING THE DAY MON. THEREFORE WENT AREA WIDE WITH PRECIP CHANCES FOR MON AND KEPT THEM IN THROUGH MON NIGHT. IF THE MODELS CONTINUE THIS AGREEMENT WOULD NOT BE SURPRISED IF PRECIP CHANCES ARE INCREASED WITH LATER FORECASTS. HAVE LOW CONFIDENCE WITH PRECIP CHANCES TUE THROUGH THU. WE REALLY DONT GET A STRONG UPPER RIDGE TO BUILD BACK INTO THE AREA LEAVING SW FLOW ALOFT. WILL LEAVE DRY FOR NOW BUT FEEL IT WOULD NOT BE OUT OF THE QUESTION FOR SOME WEAK ENERGY TO TRACK OUT OF THE SW AND INTO THE SOUTHERN PLAINS. HOWEVER THESE SMALLER FEATURES WILL NOT BECOME CLEAR UNTIL TIME FRAME IN QUESTION GETS CLOSER. SO WILL LEAVE DRY FOR NOW. UNLIKE PRECIP CHANCES...AM CONFIDENT THAT ABOVE NORMAL TEMPS WILL PERSIST TUE-THU. HOW WARM MAY DEPEND ON HOW MUCH GROUND MOISTURE WE WILL HAVE TO EVAPORATE. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 96 74 98 / 50 20 10 10 HUTCHINSON 74 95 73 99 / 40 20 10 10 NEWTON 74 95 73 97 / 40 20 10 10 ELDORADO 75 95 73 97 / 50 20 10 10 WINFIELD-KWLD 76 97 75 98 / 50 20 10 10 RUSSELL 72 96 72 98 / 30 10 10 10 GREAT BEND 73 96 72 99 / 30 10 10 10 SALINA 75 97 74 97 / 30 10 10 10 MCPHERSON 74 95 73 97 / 30 20 10 10 COFFEYVILLE 76 95 75 94 / 50 20 10 10 CHANUTE 75 93 73 94 / 50 20 10 10 IOLA 74 93 72 93 / 50 20 10 10 PARSONS-KPPF 76 94 74 94 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM THURSDAY FOR KSZ049>053-067>072-082-083- 091>096-098>100. &&
Hazardous weather outlook, Aug 10, 3:07 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT THU AUG 10 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 307 PM CDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL KANSAS THIS AFTERNOON. THE THUNDERSTORM CHANCES WILL SPREAD SOUTH LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH THE MAIN THREAT...BUT HAIL UP TO SIZE OF QUARTERS CANNOT BE RULED OUT. A HIGH FIRE DANGER ALSO EXISTS ACROSS SOUTH CENTRAL KANSAS. OUTDOOR BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL AGAIN CLIMB INTO THE 100 TO 105 RANGE BY SATURDAY AND SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND THEN AGAIN SUNDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME...ITS TOO EARLY TO TELL IF ANY OF THE STORMS WILL REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS THE ENTIRE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM/LAWSON
In the hours before
Special weather statement, Aug 10, 3:41 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 341 PM CDT THU AUG 10 2006 KSZ050-067-102115- RENO-RICE- 341 PM CDT THU AUG 10 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO AND RICE COUNTIES... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF NICKERSON TO 8 MILES SOUTHWEST OF STERLING...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 45 min |
| Aug 10, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| Aug 10, 4:23 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.